Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Dec 6, 1998, 10:59 PM EST for Lenawee County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 6, 1998, 10:59 PM EST (03:59 UTC)
- Expired
- Dec 6, 1998, 11:30 PM EST
- In force
- 31 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Lenawee County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 6, 11:10 PM EST | Thunderstorm Wind 52 | Devils Lake, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 6, 10:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
575 WUUS01 KDTX 070400 RRA SVRDTX MIC091-070430- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1059 PM EST SUN DEC 6 1998 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEASTERN LOWER MICHIGAN * UNTIL 1130 PM EST * AT 1057 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF ADRIAN OR 3 MILES SOUTH OF CAMBRIDGE JCT... MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ADRIAN BY 1110 PM EST TECUMSEH BY 1110 PM EST BRITTON BY 1115 PM EST THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES AND TO DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 10:20 PM EST, 39 minutes earlier.
Area forecast discussion, Dec 6, 10:20 PM EST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1020 PM EST SUN DEC 6 1998 MAIN FCST CONCERNS LES POTENTIAL AND MIN TEMPS. LOW PRES OVER SOUTHERN TIP OF LAKE MI WITH HIGH PRES CENTERED OVER ND/MN BORDER. MDLS INDICATE A LARGE AREA OF Q-VECTOR CONV BUT OVERLAYING RH POINTS TO ALL SYNOPTIC SCALE PRECIP STAYING WELL SOUTH AND EAST OF THE CWA OVERNIGHT. WILL REMOVE CHC -SN OVER SOUTH CENTRAL ZONES. SAT PICS SHOW AREA OF COOLING CLDS NORTH OF THE LOW HAVING MOVED PASSED THE AREA. THUS CLDS OVERNIGHT SHOULD BE MOSTLY LAKE GENERATED. NEW ETA SHOWS AREA OF -12C TO -16C AT 850 TO BRUSH ERN LAKE SUPERIOR. SFC TO 700 MB WINDS ALIGN FOR A FEW HRS FROM THE NW LATE TNGHT. SAT PICS ALSO SHOW CLD STREAMERS OFF OF LAKE NIPIGON INDICATING THE AIRMASS IS COLD ENOUGH TO GENERATE SOME LES. WILL THUS EXPECT BEST THREAT OF SHSN OVER LUCE AND ALGER COUNTIES...WILL BUMP POPS UP A LITTLE THEIR. TEMPS SLOW TO DROP THIS EVE AND NEW RUC TEMPS ARE WARMER THEN OTHER MODEL TEMPS FCST. CONSIDERING CLDS AND STILL SOME BRISK WINDS I AM INCLINED TO UP MINS A LITTLE IN A COUPLE OF THE ZONES BUT NOT AS MUCH AS THE RUC. ALL IN ALL...NO MAJOR CHANGES TO PREVIOUS PACKAGE. LULOFS
In the hours before
Special weather statement, Dec 6, 10:20 PM EST, 39 minutes before
MIZ060>063-068>070-075-076-082-083-071200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1020 PM EST SUN DEC 6 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT AND EARLY MONDAY MORNING ACROSS SOUTHEAST LOWER MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. A LINE OF SHOWERS AND THUNDERSTORMS IS DEVELOPING ALONG AND AHEAD OF A COLD FRONT STRETCHING FROM BAD AXE TO JACKSON. SOME OF THESE STORMS MAY PRODUCE WINDS IN EXCESS OF 60 MPH. THIS LINE IS MOVING EAST AT 40 MPH...AND WILL REACH FLINT BY 1045 PM...PONTIAC BY 11 PM...ANN ARBOR BY 11 PM...AND DETROIT BY 1115 PM. THIS LINE IS NARROW AND THUNDERSTORM ACTIVITY SHOULD LAST FOR ONLY ABOUT 30 MINUTES. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION. OKEEFE
Special weather statement, Dec 6, 10:20 PM EST, 39 minutes before
MIZ060>063-068>070-075-076-082-083-071200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1020 PM EST SUN DEC 6 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT AND EARLY MONDAY MORNING ACROSS SOUTHEAST LOWER MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. A LINE OF SHOWERS AND THUNDERSTORMS IS DEVELOPING ALONG AND AHEAD OF A COLD FRONT STRETCHING FROM BAD AXE TO JACKSON. SOME OF THESE STORMS MAY PRODUCE WINDS IN EXCESS OF 60 MPH. THIS LINE IS MOVING EAST AT 40 MPH...AND WILL REACH FLINT BY 1045 PM...PONTIAC BY 11 PM...ANN ARBOR BY 11 PM...AND DETROIT BY 1115 PM. THIS LINE IS NARROW AND THUNDERSTORM ACTIVITY SHOULD LAST FOR ONLY ABOUT 30 MINUTES. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION. OKEEFE
Special weather statement, Dec 6, 10:50 PM EST, 9 minutes before
MIZ060>063-068>070-075-076-082-083-071200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1050 PM EST SUN DEC 6 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 900 IS IN EFFECT FOR A PART OF SOUTHEAST MICHIGAN UNTIL 300 AM EST... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 AM EST FOR THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN... LENAWEE... LIVINGSTON... MACOMB... MONROE... OAKLAND... WASHTENAW... WAYNE... SOME COMMUNITIES...AND SURROUNDING LOCATIONS...INCLUDED IN THIS WATCH ARE... ADRIAN...HOWELL...MOUNT CLEMENS...MONROE...PONTIAC...ANN ARBOR...AND THE METRO DETROIT AREA. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS... PRODUCING LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION... AND CABLE TV FOR LATER STATEMENTS AND POSSIBLE WARNINGS. OKEEFE
Special weather statement, Dec 6, 10:50 PM EST, 9 minutes before
MIZ060>063-068>070-075-076-082-083-071200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1050 PM EST SUN DEC 6 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 900 IS IN EFFECT FOR A PART OF SOUTHEAST MICHIGAN UNTIL 300 AM EST... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 300 AM EST FOR THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN... LENAWEE... LIVINGSTON... MACOMB... MONROE... OAKLAND... WASHTENAW... WAYNE... SOME COMMUNITIES...AND SURROUNDING LOCATIONS...INCLUDED IN THIS WATCH ARE... ADRIAN...HOWELL...MOUNT CLEMENS...MONROE...PONTIAC...ANN ARBOR...AND THE METRO DETROIT AREA. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS... PRODUCING LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION... AND CABLE TV FOR LATER STATEMENTS AND POSSIBLE WARNINGS. OKEEFE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 10:44 PM EST | Severe Thunderstorm Warning | DTX | Livingston | 31 min |
| Dec 6, 10:47 PM EST | Severe Thunderstorm Warning | DTX | Washtenaw | 48 min |
| Dec 6, 10:55 PM EST | Severe Thunderstorm Warning | DTX | Lapeer | 35 min |
| Dec 6, 11:05 PM EST | Severe Thunderstorm Warning | DTX | Oakland | 40 min |
| Dec 6, 11:16 PM EST | Severe Thunderstorm Warning | DTX | Monroe | 44 min |
| Dec 6, 11:19 PM EST | Severe Thunderstorm Warning | DTX | Wayne | 41 min |
| Dec 6, 11:38 PM EST | Severe Thunderstorm Warning | DTX | Macomb | 37 min |
| Dec 6, 11:42 PM EST | Severe Thunderstorm Warning | DTX | Saint Clair | 33 min |
| Dec 6, 11:47 PM EST | Severe Thunderstorm Warning | DTX | Oakland | 18 min |
| Dec 7, 12:11 AM EST | Severe Thunderstorm Warning | DTX | Saint Clair | 19 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.